Delaware, 2006

Wildfire in Delaware, March 14, 2006

March 14, 2006 · NWS PHI · 1 event in 1 county or zone

A wildfire consumed about 1,280 acres of fields and woods, seven structures and injured four firefighters in Cedar Creek Hundred. The fire began when sparks from a torch being used to dismantle vacant house trailers ignited nearby combustibles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wildfire consumed about 1,280 acres of fields and woods, seven structures and injured four firefighters in Cedar Creek Hundred. The fire began when sparks from a torch being used to dismantle vacant house trailers ignited nearby combustibles. The strong west winds and the unseasonably dry weather conditions helped spread the fire quickly. The fire occurred on Benson Road (Sussex County Route 224). Twenty fire companies battled the blaze and came from as far north as Smyrna and as far south as Millville. In all about 200 firefighters battled the blaze. Three fire fighters suffered smoke inhalation and another suffered dehydration and exhaustion. Smoke from the fire was visibile from as far north as Milford. All six vacant house trailers and a vacant two story home were destroyed. The flames also melted the siding of one occupied home. It took over three hours to contain the fire. Two smaller wildfires occurred on the 14th in Sussex County. One occurred between Seaford and Bridgeville and the second was also near the Benson Road fire. The unseasonably dry weather led to a statewide burning ban being declared on the 15th in Delaware. Only charcoal and gas grills were excluded from this ban.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 14, 10:35 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 14, 10:35 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1035 AM EST TUE MAR 14 2006

.UPDATE /REST OF TODAY/...
STRONG COLD FRONT CONTINUES TO CLEAR THE COASTAL AREAS THIS MORNING
WITH LINGERING SCATTERED SHOWERS HOLDING ON A LITTLE LONGER.
TEMPERATURES CONTINUE TO TREND DOWNWARD AS CAA KICKS IN. SHARP
CLEARING LINE QUICKLY MOVING EASTWARD AND WAS LOCATED ALONG THE
PA-NJ BORDER AS OF 1515Z. THERE IS A WINDOW OF MOSTLY SUNNY SKIES
BEHIND THIS, HOWEVER SC IS MOVING EASTWARD FROM CENTRAL
PENNSYLVANIA. WITH THE DOWNSLOPING FLOW STRENGTHENING, SOME OF THE
SC MAY BREAK UP SOME, THEREFORE WENT PARTLY CLOUDY FOR NOW. FOR
AREAS CLOSER TO THE COAST, WORDED THE FORECAST AS BECOMING PARTLY
CLOUDY. IF THE DOWNSLOPING AND DRYING TURN OUT TO REALLY BE
IMPRESSIVE, MANY AREAS COULD BE MOSTLY SUNNY THIS AFTERNOON.

REGARDING WINDS, THE WIND PROFILES FROM KDIX-88D SHOWS WINDS OF 50
KNOTS AT 5,000 FEET. FORECAST SOUNDINGS DO SHOW BOUNDARY LAYER
MIXING TO INCREASE THROUGH THE AFTERNOON, THEREFORE WINDY CONDITIONS
WILL CONTINUE TO HOLD. WITH THE ANTICIPATED MIXING POTENTIAL, IT
APPEARS THAT WIND GUSTS AT THE SURFACE WILL PEAK OUT IN THE 40 TO 45
MPH RANGE. THIS IS BELOW ADVISORY CRITERIA, THEREFORE WILL GO WITH
WINDS AROUND 40 MPH AND HOLD OFF ON AN ADVISORY.

TEMPERATURES ARE TRICKY, HOWEVER THE HIGHS WERE REACHED EARLIER THIS
MORNING. THE DOWNSLOPING FLOW COULD COUNTERACT SOME OF THE CAA
OCCURRING THIS AFTERNOON, THEREFORE CONFIDENCE ON THE TEMPERATURE
TRENDS ARE NOT TOO HIGH. WILL FOLLOW THE TREND OF THE PREVIOUS SHIFT
AND INDICATE FALLING TEMPERATURES THROUGH THE REMAINDER OF THE DAY.
THE EXCEPTION IS FOR OUR MARYLAND AND DELAWARE ZONES, WHERE ENOUGH
DOWNSLOPING MAY HOLD TEMPERATURES STEADY FOR AWHILE, BEFORE DROPPING
LATER THIS AFTERNOON. TRIED TO REFLECT THIS IN THE WORDED FORECAST
AS WELL AS IN THE HOURLY TEMPERATURES.

ANOTHER UPDATE WILL BE ISSUED AROUND MIDDAY TO MAKE SOME TWEAKS AND
REMOVE THE LINGERING SHOWER WORDING FROM THE ZONES CLOSER TO THE
COAST.

UPDATED ZONES ALREADY ISSUED, THE REST OF THE UPDATED PRODUCTS WILL
BE OUT SHORTLY.

&&

.AVIATION...
KDIX-88D SHOWING 50-KNOT WINDS AT 5,000 FEET. BOUNDARY LAYER MIXING
WILL CONTINUE TO IMPROVE THROUGH THE REST OF THE DAY, THEREFORE
EXPECT GUSTY WINDS TO CONTINUE. PILOT REPORTS INDICATE AT LEAST SOME
MODERATE TURBULENCE IN THE VICINITY. DRY AIR CONTINUES TO ADVECT
INTO THE REGION, ALONG WITH AN INCREASING DOWNSLOPING COMPONENT.
THEREFORE, SKY CONDITIONS WILL CONTINUE TO IMPROVE FOR NEARLY ALL
THE TERMINALS, WITH MAINLY WIND THE MAIN IMPACT THROUGH THE REST OF
TODAY.

&&

.MARINE...
THE LATEST OBSERVATIONS FROM THE MARINE AREAS SHOW WINDS GRADUALLY
INCREASING AS THE FRONT IS MOVING EASTWARD. IT APPEARS BETTER MIXING
DOES NOT OCCUR UNTIL THIS AFTERNOON, THEREFORE THE GALE WARNING
LOOKS TO BE A LITTLE TO FAST. HOWEVER, WILL PLAY IT SAFE AND KEEP
THE GALE WARNING IN PLACE /STARTED AT 9 AM/ AS THERE IS A LOT OF
WIND ENERGY ABOVE THE SURFACE. GALE WARNING CONDITIONS SHOULD
CONTINUE INTO WEDNESDAY.

&&

.PREVIOUS DISCUSSION...
ISSUED AT /400 AM EST TUE MAR 14 2006/

.SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
THE FRONT SEEMS TO HAVE LOST ITS ENERGY AS IT MOVED OVER THE
APPALACHIANS, LIKELY COMBINED WITH THE LOSS OF DIURNAL HEATING. SO,
WE CUT BACK ON THE POPS FOR EARLY THIS MORNING TO CHANCE, ALTHOUGH
LEFT IT LIKELY SOUTH, AND TOOK OUT THE THUNDER AS REFLECTIVITIES
HAVE MOSTLY DIMINISHED QUITE A BIT, AND ONLY ONE LIGHTNING STRIKE
HAS BEEN NOTED FOR THE PAST ONE AND THREE-QUARTERS HOURS.

TIMING THE FRONT BRINGS IT PAST THE COAST BY 13Z, WITH WEST WINDS
INCREASING IN STRENGTH AS THE BOUNDARY LAYER COUPLES SOLIDLY TO THE
SURFACE. ANY RESIDUAL SHOWERS SHOULD DEPART QUICKLY AFTER SUNRISE.
WE DECIDED AGAINST A WIND ADVISORY, AS THE BEST 925 MB WINDS WERE
AROUND 40 KNOTS. ON THE PLUS SIDE, THOUGH, THE BEST NOSE OF
ISALLOBARIC RISE WAS OVER OUR SOUTHERN ZONES AT MIDDAY AND THIS
AFTERNOON, SO LATER FORECASTERS WILL NEED TO WATCH FOR WINDS
STRONGER THAN PRESENTLY FORECAST, NECESSITATING A QUICK WIND
ADVISORY ISSUANCE.

OTHERWISE, THE WINDS WILL LINGER INTO WEDNESDAY ACCORDING TO MODEL
DEPICTIONS OF THE GRADIENT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE MODELS SEEM TO HANDLE THE CLIPPER-ISH LOW THURSDAY NIGHT INTO
FRIDAY WITH SOME MEASURE OF CONSISTENCY FROM PREVIOUS RUNS. SO, AS A
RESULT, THE GRIDS AND THE FORECASTS WERE NOT CHANGED SIGNIFICANTLY.
THE ONLY CHANGE WAS TO RAISE THE PROBABILITY TO 50 PERCENT EARLY
FRIDAY, GIVEN THE MID LEVEL MOISTURE REPRESENTATION ON THE GFS WHICH
SHOWS PRECIPITATION HANGING BACK WELL TO THE WEST AT 12Z FRIDAY.

&&

.FIRE WEATHER...
A FIRE WEATHER WATCH HAS BEEN ISSUED FOR WEDNESDAY FOR ALL AREAS WITH
THE EXCEPTION OF CARBON AND MONROE COUNTIES /POCONOS/ IN
PENNSYLVANIA. THE FUELS CONTINUE TO REMAIN RELATIVELY DRY AND THE
SHOWERS EXPERIENCED THIS MORNING WONT BE ENOUGH TO MOISTEN THEM UP.
EVEN WITH ADDITIONAL MOISTURE, DRY AIR AND BRISK NORTHWEST WINDS
TODAY WILL AGAIN CAUSE FUELS TO DRY OUT. THEN ON WEDNESDAY, A FIRE
WEATHER WATCH HAS BEEN ISSUED DUE TO THE THREAT OF STRONG NW WINDS
COMBINED WITH HUMIDITY DROPPING BELOW 30 PERCENT COMBINED WITH DRY
FUELS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FIRE WEATHER WATCH FOR PAZ060>062-067>071 FROM 7 AM WEDNESDAY
     TO 6 PM WEDNESDAY.
NJ...FIRE WEATHER WATCH FOR NJZ001-007>010-012>027 FROM 7 AM
     WEDNESDAY TO 6 PM WEDNESDAY.
DE...FIRE WEATHER WATCH FOR DEZ001>004 FROM 7 AM WEDNESDAY TO 6 PM
     WEDNESDAY.
MD...FIRE WEATHER WATCH FOR MDZ008-012-015-019-020 FROM 7 AM
     WEDNESDAY TO 6 PM WEDNESDAY.
MARINE...GALE WARNING FOR ANZ430-431-450>455 UNTIL TO 1 AM THURSDAY.
&&

UPDATE/AVIATION/MARINE...GORSE
SHORT TERM.../
LONG TERM.../GIGI
FIRE WEATHER...RNS
Hazardous weather outlook, Mar 14, 4:30 AM EST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EST TUE MAR 14 2006

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-151000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
430 AM EST TUE MAR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER, STRONG
WEST TO NORTHWEST WINDS TODAY AND TONIGHT MAY GUST TO 40 MILES AN
HOUR AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WEST TO NORTHWEST WINDS WEDNESDAY INTO WEDNESDAY EVENING
MAY GUST TO 40 MILES AN HOUR AT TIMES. A FIRE WEATHER WATCH IS IN
EFFECT FOR ALL AREAS EXCEPT THE POCONOS FOR WEDNESDAY. OTHERWISE,
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THURSDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ430-431-450>455-151000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
430 AM EST TUE MAR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A GALE WARNING IS IN EFFECT FOR WEDNESDAY AND INTO LATE WEDNESDAY NIGHT.
OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THURSDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Inland Sussex

When
March 14, 12:00 PM EST to 4:00 PM EST
Where
Inland Sussex forecast zone
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494382.